To the Editor.—
It is estimated that approximately 7 million American women took oral contraceptive hormones in 1967.1 Although the shortterm effect of antiovulants has been studied, little information is available concerning the long-term effect of these drugs on mammary gland histology. In women taking hormones for a few months to a few years, the most consistent change in the normal mammary tissue was lobular hyperplasia with true acinus formation.2 An example is offered.
Report of a Case.—
A 34-year-old black woman was hospitalized for a lump in the left breast in July 1972. She was gravida 4, para 4, AB O, and had been taking norethindrome with mestranol (Ortho-Novum [Searle]) for the past eight years. A biopsy taken from the breast disclosed an invasive ductal carcinoma in the upper outer quadrant. A left radical mastectomy was performed. The surgical specimen revealed severe sclerosis of lobules in all
Kovi J, Viola MV. Oral Contraceptives and Breast Histology. JAMA. 1973;223(7):802. doi:10.1001/jama.1973.03220070056030